MAUDE Adverse Event Report: COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT

COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT
Catalog Number ECHO-3-22
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 10/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.One device was returned and multiple kinks were observed throughout the device.There were kinks observed at 5.1 cm, from 68 cm to 71 cm, and at 140.1 cm from the base of the handle.The kink near the base of the handle is an indication that the device was possibly placed down an endoscope at some point.A possible contributing factor of kinks near the handle is when the device is placed down the scope but the handle does not get attached to the biopsy port, per the instructions for use.The needle adjuster was placed on an "8" and the sheath adjuster was placed on "5", and the handle was then manipulated.The needle would advance and retract smoothly, without any difficulty.When the needle was advanced outside the distal end of the sheath, a sharp bend was observed near the distal tip of the needle.The bend in the advanced needle was at 5.7 cm from the distal end of the sheath.A visual inspection under magnification of the needle was performed, and the bevel of the needle is uniform and intact.The inner diameter of the bevel of the needle appears to have some type of white substance on it.The substance does not affect the stylet movement.During a functional test, the device was advanced down an olympus gf-uct160p ultrasonic endoscope.Once the device was advanced outside the distal end of the endoscope, the endoscope was placed in a curved position.The luer lock at the distal end of the handle was attached to the biopsy port and the needle adjuster was placed on "8".The needle would advance and retract as intended.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position, or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use include the following information to ensure proper use of the device: "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use." "needle must be retracted into sheath and thumbscrew on safety ring must be locked to hold needle in place prior to introduction, advancement or withdrawal of device.Failure to retract needle may result in damage to endoscope." "introduce ultrasound needle into accessory channel and advance in small increments until luer lock fitting at base of sliding sheath adjuster fitting on accessory channel.Attach device to accessory channel port by rotating device handle fittings are connected." "with ultrasound endoscope and device straight, adjust needle to desired length by loosening thumbscrew on safety ring, and advancing it until desired reference mark for needle advancement appears in the window of safety ring.Tighten thumbscrew to lock safety ring in place.Note: number in safety ring window indicates extension of needle in centimeters.Caution: during needle adjustment or extension, ensure device has been attached to accessory channel.Failure to attach device prior to needle adjustment or extension may result in damage to endoscope." prior to distribution, all echotip ultra endoscopic ultrasound needles are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
In preparation for a procedure, the user selected a cook echotip ultra endoscopic ultrasound needle.When the needle was removed from the packaging, an obvious kink was seen in the sheath.The representative was in the room and the needle was handled properly on removal.The following was received on 10/23/17: when the needle came out [of the] packaging a visible kink could be seen.The nurse handled the needle correctly, as a cook employee witnessed.[the procedure was] finished with another needle.

Brand Name
ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE
Common Device Name
FCG, BIOPSY NEEDLE KIT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6999481
Report Number1037905-2017-00673
Device Sequence Number16466810
Product Code FCG
UDI-Device Identifier00827002315211
UDI-Public(01)00827002315211(17)200622(10)W3881419
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K934356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECHO-3-22
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/10/2017
Device Age4 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date11/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1